Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
178 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Can I use glucophage with diabetes?

hi I am using glucophage for weightloss and I m way too overweight for my age and height , but I concerned that one doctor told me not to use it as it may cause diabetes it self so he told me to loose weight without it... but I would like a second opinion please can anyone help in this matter. thanks
Mon, 27 Apr 2020
Report Abuse
General & Family Physician 's  Response
Hi,

Glucophage is effective in not causing weight gain. Glucophage decreases the amount of glucose you absorb from your food and the amount of glucose made by your liver and hence commonly prescribed to treat diabetes mellitus. Its common side effects include stomach upset, diarrhea, vitamin B-12 deficiency and rarely a serious condition called lactic acidosis. It is not known to cause diabetes by itself.

Glucophage for weight loss is called an off-label use. That means that the FDA has not approved Glucophage as a weight-loss aid. As a result, there is less information about how effective it is for this purpose.

Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. Mohammed Taher Ali, General & Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Overweight


Can I use glucophage with diabetes?

Hi, Glucophage is effective in not causing weight gain. Glucophage decreases the amount of glucose you absorb from your food and the amount of glucose made by your liver and hence commonly prescribed to treat diabetes mellitus. Its common side effects include stomach upset, diarrhea, vitamin B-12 deficiency and rarely a serious condition called lactic acidosis. It is not known to cause diabetes by itself. Glucophage for weight loss is called an off-label use. That means that the FDA has not approved Glucophage as a weight-loss aid. As a result, there is less information about how effective it is for this purpose. Hope I have answered your question. Let me know if I can assist you further. Regards, Dr. Mohammed Taher Ali, General & Family Physician